When do additives in medicine become a problem?

When a patient experiences an adverse reaction to their medication it can be a difficult task to pinpoint the cause.  What part might preservatives, binding agents and other additives (excipients) play?

In an article published in the UK’s Royal Pharmaceutical Society’s publication, The Pharmaceutical Journal, Simon Wills from Southampton University Hospitals NHS Trust outlines some of the excipients that may cause adverse drug reactions ¹. Some of these are well known, but others may not be quite so familiar.

Following is a summary:

Colourants – long linked to children’s hyperactivity when used as a food additive, colourants such as allura red (E129), carmoisine (E122), ponceau 4R (E124), quinoline yellow (E104), sunset yellow (E110) and tartrazine (E102) are subject to a voluntary ban in the food industry. However colourants continue to be used in some medications.

Lactose – While the amounts used in medicines are extremely small, it may be one to consider in the case of severely lactose-intolerant people consuming large doses of some medications.

Peanuts – Arachis oil, derived from peanuts, is used in the manufacture of some medications. While studies suggest that these medications are safe for peanut-allergy sufferers to use, there have been reports of adverse reactions. In 2012 New Zealand’s Centre for Adverse Reaction Monitoring (CARM) received a report that a known peanut allergy sufferer experienced an allergic skin reaction after taking their first dose of a new prescription medication, later found to contain arachis oil.²

Preservatives – There is evidence to show that some preservatives used in prescription medication can trigger adverse health reactions ³. Some of the more well-known ones include:

  • benzyl alcohol – linked to deaths in preterm neonates
  • sodium benzoate – in food this preservative has been linked to childhood hyperactivity
  • benzalkonium chloride – has been linked to the development of asthma and is a suspected respiratory toxicant, immunotoxicant, gastrointestinal toxicant and neurotoxicant. It is also a known skin and eye irritant.

To read Simon Wills’ complete article visit http://www.pharmaceutical-journal.com/learning/learning-article/reacting-to-additives-in-medicines/10984709.article

 

[1] Wells, S. Reacting to Additives in Medicine. The Pharmaceutical Journal, Royal Pharmaceutical Society, 2009.

[2] New Zealand Medicines and Medical Devices Safety Authority, Prescriber Update 33(2): 12–13, June 2012, http://www.medsafe.govt.nz/profs/PUArticles/BewarePeanutOil.htm

[3] Cheston M. Berlin, Jr, MD, et.al., “Inactive” Ingredients in Pharmaceutical Products: Update (Subject Review), February 1997,

 PAEDEATRICS, Official Journal of the American Academy of Paediatrics http://pediatrics.aappublications.org/content/99/2/268